Alert archive / New York / Small Craft Advisories in 2014
Small Craft Advisory 24, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 9, 2014, 1:53 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2014, 1:53 PM EDT (17:53 UTC)
- Expired
- Mar 10, 2014, 4:27 AM EDT
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted, in the capitals the NWS used until 2016.
740 WHUS71 KBUF 091753 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 153 PM EDT SUN MAR 9 2014 LOZ042-100200- /O.NEW.KBUF.SC.Y.0024.140309T1753Z-140310T0900Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 153 PM EDT SUN MAR 9 2014 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT MONDAY. * WINDS...SOUTHWEST 20 TO 25 KNOTS. * WAVES...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
3 follow-up statements
006 WHUS71 KBUF 100048 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 848 PM EDT SUN MAR 9 2014 LOZ042-100900- /O.CON.KBUF.SC.Y.0024.000000T0000Z-140310T0900Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 848 PM EDT SUN MAR 9 2014 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... * WINDS...SOUTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
899 WHUS71 KBUF 100549 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 149 AM EDT MON MAR 10 2014 LOZ042-100900- /O.CON.KBUF.SC.Y.0024.000000T0000Z-140310T0900Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 149 AM EDT MON MAR 10 2014 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... * WINDS...SOUTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ SMITH
352 WHUS71 KBUF 100827 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 427 AM EDT MON MAR 10 2014 LOZ042-100930- /O.CAN.KBUF.SC.Y.0024.000000T0000Z-140310T0900Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 427 AM EDT MON MAR 10 2014 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDS AND WAVES WILL CONTINUE TO DIMINISH THIS MORNING. $$ HITCHCOCK/SMITH
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 11:40 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 9, 11:40 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1140 AM EDT SUN MAR 9 2014 .SYNOPSIS... LINGERING FLURRIES WILL TAPER OFF THIS AFTERNOON AS HIGH PRESSURE RIDGES INTO NEW YORK. TONIGHT A WEAK STORM SYSTEM WILL CROSS EASTERN LAKE ONTARIO AND BRING SOME LIGHT SNOWFALL ACROSS THE NORTH COUNTY. TEMPERATURES WILL WARM A BIT ABOVE NORMAL EARLY IN THE NEW WEEK THEN ANOTHER STORM SYSTEM HAS THE POTENTIAL TO BRING SOME SNOW MID-WEEK...FOLLOWED BY ANOTHER SHOT OF COLD AIR. && .NEAR TERM /THROUGH TONIGHT/... HIGH PRESSURE WILL RIDGE FROM THE OHIO VALLEY INTO OUR REGION TODAY. THIS WILL BRING SUNNY SKIES TO SOME AREAS...BUT CLOUDS WILL GRADUALLY EXPAND THIS AFTERNOON AS A WARM FRONTAL BOUNDARY LIFTS TOWARD OUR REGION. THERE WILL BE SOME LOW CLOUDS AND MOISTURE ACROSS WESTERN PORTIONS OF THE SOUTHERN TIER AND EAST OF LAKE ONTARIO THROUGH EARLY AFTERNOON...PERHAPS PRODUCING SOME FLURRIES. OTHERWISE...EXPECT HIGHS TODAY TO RANGE FROM THE UPPER 20S TO LOWER 30S. FOR TONIGHT...AN AREA OF WARM AIR ADVECTION IN THE MID-LEVELS WILL DIVE INTO THE NORTH COUNTRY. GIVEN THE LARGE SCALE LIFT...AND WIDESPREAD MODEL AGREEMENT...HAVE HIGH CONFIDENCE IN LIGHT SNOW ACROSS JEFFERSON/LEWIS COUNTIES...EXTENDING INTO OSWEGO COUNTIES. USING A NAM/SREF/RGEM/GFS BLEND FOR QPF...EXPECT 1 TO 3 INCHES IN THESE AREAS TONIGHT. SOUTH OF THIS...HAVE MUCH LOWER CONFIDENCE...WITH A MINORITY OF MODEL GUIDANCE (00Z NAM/12Z RGEM AND SOME MESOSCALE GUIDANCE) FORECASTING QPFS UP TO A QUARTER INCH SOUTH OF LAKE ONTARIO. THE MAIN SOURCE OF LIFT APPEARS TO BE LOW LEVEL CONVERGENCE EAST OF LAKE ERIE...BUT SUCH HIGH QPFS SEEM QUESTIONABLE GIVEN POOR MODEL AGREEMENT AND IS LIKELY DEPENDENT ON HOW MUCH MOISTURE ADVECTS FROM THE UPPER LAKES. FOR NOW WILL STAY WITH CHANCE POPS...BUT WILL TAKE A CLOSER LOOK AT THIS FOR THE NEXT UPDATE. WITH CLOUD COVER IN PLACE...AND WARM AIR ADVECTION ALOFT...EXPECT TEMPERATURES TO DROP VERY LITTLE TONIGHT. LOWS SHOULD AVERAGE IN THE MID 20S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... MONDAY AND MONDAY NIGHT A WARM FRONT WILL PUSH EAST ACROSS THE REGION SUPPORTED BY A SERIES OF MID LEVEL SHORTWAVES...EACH OF WHICH WILL ENHANCE LARGE SCALE ASCENT AND LOW LEVEL FLOW ACROSS THE WARM FRONTAL BOUNDARY. THE FIRST OF THESE WAVES WILL BE EXITING THE NORTH COUNTRY DURING THE MORNING...WITH LIGHT SNOW TAPERING OFF DURING THE MORNING AS LIFT WEAKENS AND DEEP LAYER MOISTURE CONSOLIDATES FARTHER WEST ACROSS WESTERN NY. THE NEXT MID LEVEL SHORTWAVE AND A STRONGER PUSH OF LOW LEVEL WARM ADVECTION WILL MOVE ACROSS THE NORTH COUNTRY LATE MONDAY AFTERNOON AND EVENING...WITH ANOTHER PERIOD OF LIGHT SNOW. BY THIS TIME THE BOUNDARY LAYER MAY BE WARM ENOUGH TO ALLOW SOME RAIN TO MIX IN...AT LEAST ACROSS LOWER ELEVATIONS. THERE MAY BE SOME MINOR SNOW ACCUMULATIONS ACROSS THE NORTH COUNTRY FROM BOTH WAVES. OUTSIDE OF THE NORTH COUNTRY PRECIP CHANCES WILL BE A LITTLE LOWER AND LESS ORGANIZED...WITH MAINLY SCATTERED RAIN AND SNOW SHOWERS MONDAY AND MONDAY NIGHT. SNOW WILL BE PREDOMINANT MONDAY MORNING AND AGAIN LATER MONDAY NIGHT WHEN TEMPERATURES ALOFT AND AT THE SURFACE ARE AT THEIR COOLEST. RAIN WILL DOMINATE MONDAY AFTERNOON AS A BRIEF PUSH OF WARMER AIR MOVES INTO THE REGION FROM THE OHIO VALLEY. THIS WILL ALLOW TEMPERATURES TO PUSH INTO THE LOWER TO MID 40S FROM THE GENESEE VALLEY WESTWARD...WITH MID TO UPPER 30S ACROSS THE NORTH COUNTRY. PRECIP AMOUNTS WILL BE VERY LIGHT...LESS THAN A TENTH OF AN INCH TOTAL IN MOST LOCATIONS OUTSIDE OF THE NORTH COUNTRY. BY TUESDAY THE SURFACE LOW AND MID LEVEL SUPPORT WILL SHIFT INTO THE CANADIAN MARITIMES...LEAVING LITTLE IN THE WAY OF FORCING ACROSS OUR REGION. EXPECT MOST AREAS TO BE MAINLY DRY ALTHOUGH THERE MAY STILL BE A GOOD AMOUNT OF CLOUD COVER. IT WILL REMAIN MILD WITH HIGHS IN THE LOWER TO MID 40S IN MOST AREAS AND UPPER 30S ACROSS THE NORTH COUNTRY. TUESDAY EVENING WILL START OFF DRY...BUT THAT WILL LIKELY CHANGE OVERNIGHT AS A LEAD SHORTWAVE AND INCREASING FRONTOGENESIS MOVE ACROSS THE LOWER LAKES AHEAD OF A SIGNIFICANT SYSTEM FOR MIDWEEK. THIS MAY SPREAD SOME LIGHT SNOW INTO THE AREA AFTER MIDNIGHT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... ALL EYES WILL BE ON THE POTENTIAL SIGNIFICANT SYSTEM FOR THE MIDDLE OF THE WEEK. LATEST 00Z ECMWF AND GFS ARE STARTING TO CONVERGENCE ON A MORE SIMILAR SOLUTION...ALTHOUGH THERE REMAINS SOME NOTABLE TIMING AND TRACK DIFFERENCES. THE ECMWF REMAINS ON THE SLOWER AND MORE AMPLIFIED EDGE OF THE ENSEMBLE ENVELOPE. THE CANADIAN GEM REMAINS THE WEAKEST AND FARTHEST SOUTH WITH THIS SYSTEM...ALTHOUGH IT HAS BEEN TRENDING TOWARDS THE OTHER MODEL GUIDANCE AFTER BEING AN OUTLIER YESTERDAY. GEFS ENSEMBLE MEMBERS ALL SHOW A SIGNIFICANT SYSTEM...BUT STILL HAVE A DECENT AMOUNT OF SPREAD IN TIMING... TRACK...AND INTENSITY SUGGESTING THERE IS STILL SOME UNCERTAINTY WITH THE OUTCOME OF THIS SYSTEM. USING A POTENTIAL VORTICITY ANALYSIS ON THE 1.5 PVU SURFACE NEAR THE TROPOPAUSE...WE CAN TRACE BACK THE ENERGY RESPONSIBLE FOR THIS SYSTEM. THIS ANALYSIS YIELDS A VERY COMPLEX PATTERN EVOLUTION...WITH AT LEAST 3 SEPARATE POTENTIAL VORTICITY ANOMALIES MOVING OUT OF THE GULF OF ALASKA AND ONE FROM FAR NORTHERN CANADA. ALL OF THESE FEATURES EVENTUALLY COME TOGETHER AND AID IN DEVELOPING THE SYSTEM IN THE EAST. WITH SUCH A COMPLEX PATTERN EVOLUTION...ONE SHOULD TAKE CURRENT MODEL RUNS WITH A DEGREE OF SKEPTICISM DESPITE THE RELATIVELY GOOD AGREEMENT BETWEEN THE GFS AND ECMWF. TAKING A MODEL CONSENSUS BETWEEN THE GFS...ECMWF...AND GEFS SOLUTIONS IT APPEARS THE CHANCES FOR ACCUMULATING SNOW CONTINUE TO INCREASE FOR WEDNESDAY AND WEDNESDAY NIGHT. THE MEAN SURFACE LOW TRACK IN THIS MODEL BLEND WOULD TAKE A DEEPENING LOW FROM THE LOWER OHIO VALLEY EARLY WEDNESDAY MORNING TO JUST SOUTH OF LONG ISLAND BY WEDNESDAY EVENING BEFORE PUSHING TOWARDS NOVA SCOTIA BY THURSDAY MORNING. SUCH A TRACK IS QUITE FAVORABLE FOR SIGNIFICANT ACCUMULATING SNOW ACROSS OUR REGION...BUT WITH THE CAVEAT OF INHERENT UNCERTAINTY AT THIS TIME RANGE. WE WILL CONTINUE TO OUTLINE THIS POTENTIAL IN THE HWO. BEHIND THIS SYSTEM A MID LEVEL TROUGH WILL RAPIDLY SHARPEN AS THE NORTHERN AND SOUTHERN STREAMS FULLY PHASE...AND THE PATTERN ALSO AMPLIFIES UPSTREAM. THIS WILL DUMP ANOTHER STRONG SHOT OF COLD AIR INTO THE GREAT LAKES AND NORTHEAST WITH TEMPERATURES PLUMMETING TO WELL BELOW AVERAGE AGAIN WEDNESDAY NIGHT AND THURSDAY WITH SOME LIMITED LAKE EFFECT SNOW SHOWERS SOUTH AND SOUTHEAST OF LAKE ONTARIO IN THE WAKE OF THE STRONG SYSTEM. THE COLD WILL BE SHORT LIVED AS THE TROUGH REMAINS PROGRESSIVE AND QUICKLY MOVES OUT OF THE AREA. EXPECT TEMPERATURES TO RECOVER TO NEAR AVERAGE AGAIN BY FRIDAY. THE NEXT CHANCE OF LIGHT SNOW WILL ARRIVE LATER FRIDAY NIGHT AND SATURDAY AS A WEAKER MID LEVEL TROUGH DIGS INTO THE GREAT LAKES AND NORTHEAST. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... AT 15Z...THERE WAS MAINLY VFR CONDITIONS ACROSS THE REGION...WITH THE EXCEPTION OF AN AREA OF MVFR CIGS IN FAR WESTERN NEW YORK INCLUDING JHW. THESE CLOUDS WILL GRADUALLY SCATTER AND LIFT...GIVING WAY TO A BKN-OVC MID LEVEL CLOUD DECK TOWARD SUNSET. LIGHT SNOW WILL SPREAD INTO THE NORTH COUNTRY THIS EVENING...LOWERING ART TO IFR OR LOWER. ELSEWHERE...JUST EXPECT SOME SNOW SHOWERS...WITH INCREASING MOISTURE LIKELY TO LOWER CIGS TO MVFR. WINDS ALOFT WILL PICK UP...RESULTING IN LLWS WHERE THESE STRUGGLE TO MIX TO THE SURFACE (JHW/ROC). OUTLOOK... MONDAY...MVFR/VFR WITH A CHANCE OF RAIN/SNOW SHOWERS. IFR ACROSS THE NORTH COUNTRY WITH SNOW SHOWERS LIKELY. TUESDAY AND WEDNESDAY...MVFR/IFR. SNOW LIKELY. THURSDAY...VFR/MVFR. A CHANCE OF SNOW SHOWERS. && .MARINE... A WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE LOWER LAKES THROUGH TODAY BEFORE A WARM FRONT SHIFT ACROSS THE AREA TONIGHT. SOUTHWEST WINDS WILL INCREASE THIS EVENING...RESULTING IN CONDITIONS MARGINAL TO SCA...ESPECIALLY ACROSS WESTERN LAKE ONTARIO. WINDS WILL DIMINISH AGAIN ON MONDAY...WITH A MODEST SW FLOW EXPECTED TO LAST THROUGH MID-WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SMITH NEAR TERM...APFFEL/SMITH SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...APFFEL MARINE...APFFEL/SMITH
Hazardous weather outlook, Mar 9, 5:09 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 509 AM EDT SUN MAR 9 2014 NYZ001>008-010>014-019>021-085-100915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 509 AM EDT SUN MAR 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SIGNIFICANT SNOWFALL IS POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AN AREA OF LOW PRESSURE IS FORECAST TO TRACK FROM THE LOWER OHIO VALLEY TUESDAY NIGHT TO JUST SOUTH OF LONG ISLAND BY WEDNESDAY NIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE TO THE NORTH OF THIS LOW TRACK...INCLUDING MUCH OF WESTERN AND NORTH CENTRAL NEW YORK. THERE REMAINS SOME UNCERTAINTY WITH THE TRACK AND INTENSITY OF THIS SYSTEM. JUST A SMALL CHANGE IN THE FORECAST TRACK MAY RESULT IN THE HEAVIER SNOW AMOUNTS MISSING OUR REGION. STAY TUNED TO UPDATED FORECASTS IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 509 AM EDT SUN MAR 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
Nearby
Small Craft Advisories in New York, 2014Every small craft advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.